Wildfire, Ocean
- When
- August 15, 1:30 PM EST to August 28, 11:00 PM EST
- Where
- Ocean County, 4 mi SE of New Egypt
- Reported by
- NEWSPAPER
- Coordinates
- 39.866, -74.250 (the zone’s center; the record gives no point)
A wildfire on the Fort Dix Military Reservation consumed about 3,000 acres of forest, fields, old cranberry bogs and swamps. Peat and underground roots helped spread the fire as drought conditions left the vegetation in a flammable state.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
A wildfire on the Fort Dix Military Reservation consumed about 3,000 acres of forest, fields, old cranberry bogs and swamps. Peat and underground roots helped spread the fire as drought conditions left the vegetation in a flammable state. The fire began during the afternoon of the 15th during the middle of another stretch of hot and humid weather. It was believed that the sun's heat ignited a practice ammunition round in the Range 71 area. The fire was centered about 4 miles southeast of Plumstead Township's New Egypt section and west of County Route 539. Smoke from the fire reached 40 miles to the northeast in Woodbridge (Middlesex County) and ashes from the fire reached 30 to 35 miles away in Old Bridge (Middlesex County). The fire consumed fields and forests from Ranges 61 to 85 in Ocean and Burlington Counties. While it was contained on the 17th, underground flare-ups kept firefighters busy until rain at the end of the month finally extinguished it. No serious injuries were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 15, 9:45 AM EST, 3 hours 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 1045 AM EDT THU AUG 15 2002 CURRENT FCST LOOKS ON TRACK. SOME CLOUDS WILL MOVE IN FROM JUST WEST OF THE CWA ESPECIALLY IN THE POCONOS AND LEHIGH VALLEY BUT THE CURRENT PARTLY SUNNY SHOULD HANDLE THE SITUATION. WITH PLENTY OF MOISTURE AROUND (DEWPOINTS IN THE LOW 70S) AND VORT MAX MOVING BY JUST TO THE NORTH...SPC HAS EASTERN PA AND WESTERN NJ IN SLIGHT RISK. SPS HAS BEEN REISSUED. EXCESSIVE HEAT CONTINUES AS WELL AND NPW HAS ALSO BEEN REISSUED. WILL NEED TO TAKE A SECOND LOOK AT FRIS TEMPS TO SEE IF EXCESSIVE HEAT WARNING IS STILL WARRANTED FOR TOMORROW. PREV AFD BELOW ################################################################## DISC: THE WESTERN ATLC BOOK-END REMAINS ALONG THE COAST THRU SUNDAY...THEN A COLD FRONT PUSHES BY BRINGING AN END TO THE CURRENT HOT SPELL SUN NIGHT. BEFORE THEN HOWEVER...HOT AND HUMID CONDITIONS AGAIN TODAY ALTHO TEMPS WILL BE A FEW DEGRESS LOWER THAN PAST TWO DAYS BUT STILL IN THE MID 90S. SHOWERS/TSMS OCCURED EARLY WED MRNG IN BERKS CO AND TSTMS ALMOST INTO OUR PCOONO ZONES IN THE AFTERNOON. A LARGE PART OF THE CFA IS UNDER A THREAT OF SVR TSTMS LATE THIS AFTERNOON. AN SPS WILL BE ISSUED LATER THIS MORNING. TEMPERATURES IN THE LOW TO MID 90S AND DEW POINTS IN THE LOWER 70S WILL COMBINE TO BRING HIS OF 100-105 IN THE HIGHLY URBANIZED AREAS A FEW MILES EITHER SIDE OF DELAWARE RIVER. TEMP AT PHL AIRPORT IS 79 AT 4 AM. WE SHOULD DROP A FEW MORE DEGREES BUT IF WE DONT WELL BREAK THE HIGH MIN FOR THE DATE OF 78 LAST SET IN 1988. THE RECORD FOR TODAY IS 98 SET IN 1988 WHICH IS ALSO THE YEAR WHICH HAS THE DISTINCTION OF BEING THE COLDEST YEAR FOR OCEAN TEMPERATURES SINCE 1911. IN A TWO WEEK STRETCH THE OCEAN DROPPED FROM 80 DEGREES TO A RECORD SETTING COLD OF 53 DEGREES WITH A READING OF 49 ON AUG 15TH AROUND ABSECON INLET. ON FRI TEMPERATURES WILL HAVE TO STRUGGLE TO REACH 90 WITH CLDS AND CHANCE OF SHOWERS. THE DEW POINTS WILL REACH INTO THE LOW TO MID 70S AND IT WILL REMAIN VERY HUMID. LATEST RUN OF THE HEAT INDICES SEE US BARELY REACHING THE THRESHOLD BUT GIVEN THE UNCERTAINTY WILL LEAVE HEAT WARNING AS IS AND TAKE ANOTHER LOOK WITH LATE MORNING MODEL RUNS. RECORDS TODAY ARE (ALL 1988) ABE 97- ACY 100- ILG 98- PHL 98 AND RDG 96. GED 95 IN 1985 - TTN 93 IN 1959. ANY TSTMS LIKELY TO BE ACCOMPANIED BY VERY HEAVY RAIN IN AN AIRMASS WITH PWS >1.5 INCHES AND DAMAGING WINDS. PERSISTENT S TO SW WIND ON THE BAY AND OCEAN BUT REMAINING BELOW SCA. HAVE A GOOD DAY FCSTID = 16 ABE 93 73 85 73 / 30 30 40 40 RDG 93 73 85 73 / 30 30 40 40 PHL 94 74 90 73 / 30 30 40 40 12N 91 73 83 73 / 30 30 40 40 SMQ 91 73 82 73 / 30 30 40 40 TTN 94 74 86 74 / 30 30 40 40 MIV 91 75 82 75 / 20 30 40 40 ACY 85 76 80 76 / 20 30 40 40 ILG 94 74 86 74 / 30 30 40 40 DOV 94 76 88 75 / 30 30 40 40 GED 94 76 88 75 / 30 30 40 40 ESN 94 76 88 75 / 30 30 40 40 .PHI... DE...EXCESSIVE HEAT WARNING TODAY THROUGH FRIDAY FOR ZONE DEZ001. MD...NONE. NJ...EXCESSIVE HEAT WARNING TODAY THROUGH FRIDAY FOR ZONES NJZ015...NJZ017>019. PA...EXCESSIVE HEAT WARNING FOR TODAY THROUGH FRIDAY FOR ZONES PAZ067>071. EBERWINE
DEZ001-MDZ008-NJZ001-007>010-015>019-PAZ054-055-060>062-067>071- 160000- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 1015 AM EDT THU AUG 15 2002 ...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING OVER EASTERN PENNSYLVANIA...EXTREME NORTHEAST MARYLAND...NORTHERN DELAWARE AND WESTERN NEW JERSEY... CONDITIONS ACROSS THE REGION ARE FAVORABLE FOR THUNDERSTORMS LATE THIS AFTERNOON AND EARLY THIS EVENING AND SOME MAY BE SEVERE. ALTHOUGH NOT ALL AREAS WILL HAVE THUNDERSTORMS...THOSE THAT DO FORM WILL BE ACCOMPANIED BY ISOLATED DAMAGING WINDS VERY HEAVY RAIN AND FREQUENT LIGHTNING. SKYWARN ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON OR EVENING. FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT WWW.NWS.NOAA.GOV/ER/PHI IN SMALL LETTERS. MIKETTA
The national radar mosaic for the moment the first event began.
2 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Jersey in 2002Every state in 2002This day in weather historyWarnings in New Jersey, August 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5318173, 5318174.